Menu

Women's Health

Bone drugs linked to rare thigh fractures

Widely used osteoporosis drugs such as Fosamax and Actonel significantly raise the risk for a rare but serious thigh fracture and that risk rises the longer patients take the medicines, a new study found.

Some women 50 and older have been taking the drugs for years to prevent common hip, spine and wrist fractures caused by the bone-weakening disease osteoporosis.

Yet a small number of these patients have broken their legs by simply stepping off a curb, raising questions about whether the osteoporosis treatments were responsible.

The new study, published online Monday by the Archives of Internal Medicine, said it found such a link between the drugs and so-called atypical thigh fractures.

Researchers noted that studies support the overall benefits of these osteoporosis medicines to prevent fractures, and that this type of break is very rare.

But they said the new findings add to evidence suggesting patients should reconsider taking the drugs after three to five years of use.

The drugs belong to a class of drugs called bisphosphonates. In 2010, the Food and Drug Administration (FDA) announced that the labels of the drugs would contain a warning about the potential for unusual thigh fractures.

And last year, a panel of experts convened by the agency expressed concern about atypical fractures, though stopped short of recommending limits on use.

Merck & Co., which sold Fosamax from 1995 until it lost US patent protection in 2008, faces more than 3,100 product-liability lawsuits, including 1,200 alleging the drug caused the jaw bones to decay in some patients, according to a recent filing it made with the Securities and Exchange Commission.

The new study was conducted by doctors at the University Hospitals of Geneva in Switzerland, who examined the records of 477 patients treated at the hospital for broken legs between 1999 and 2010.

Of those, 438 patients had the typical kinds of fractures caused by accidents, falls and other traumatic events.

But of the 39 patients who had the more unusual thigh breaks, in which the thigh snaps apart with minimal or no trauma, 32 had taken a bisphosphonate drug. Seven of those 32 patients had unusual fractures in both of their thighs.

Click for more from The Wall Street Journal.